It’s around 9:45 on Tuesday morning and I am crying in Costa. Peak time for the yummy mummies and business-types to be grabbing a coffee before going about the rest of their day.
“Why the hell are you crying in such a public place?” I hear you ask and I wish I could tell you. But no, I am on the phone to my mum (because you’re never too old to have a bit of a cry to your mum), ‘Emotional Baggage’ tote bag in hand (the irony) and sobbing into a very mediocre cappuccino.
After the ever-comforting pep talk and offer to come and see me, my mum put the phone down and I decided to stop scaring passing children with my best impression of Kim Kardashians crying face. But as a fairly level headed person (most of the time) I found this all a bit irritating- what was going on? Why had I just spent the first forty five minutes of a perfectly good Tuesday crying about things that, in reality, weren’t a big deal at all?
And then I realised, this is exactly how I have been periodically over the last six months after I decided to go back on the pill. Completely unhelpfully this also closely coincides with when I started a Masters.
Don’t get me wrong, I am not completely knocking the pill. It is now the most common form of contraception used by young women aged 16-29, with 55% of women aged 20-25 claiming to be taking it currently. Taken correctly the pill is a very effective method of contraception.
Since its inception in 1960 it has been heralded as a key step in liberating women yet there has yet to be an equivalent hormonal contraceptive for men leaving the burden of responsibility to women.
We are bombarded with messages about the benefits of the pill and how it was such a monumental step towards women’s reproductive liberation. But it is by no means perfect.
A quick google will tell you that some of the advantages of the pill include: decreased acne and menstrual cramps, increased likelihood of regular periods and obviously it’s a very effective way of ensuring you don’t get pregnant. Yet the health risks associated with the pill were far more extensive: Weight gain or loss, spotting between periods, breast tenderness and/or growth, nausea or vomiting, depression, and decreased or increased sexual drive.
Last year, doctors came closer than they ever have before in trialling a male hormonal injection. They studied 260 men between the ages of 18- 45 in long term, consensual relationships.
Great, I hear you say. But the study was halted after 20 men stated they were experiencing ‘unbearable’ side effects including: severe change in mood, muscle pain, a heightened libido and acne. Sound familiar?
Now I am by no means stating these men should have put up with these side effects because, believe me I know, they’re not pleasant. But, it has taken 60 years of damage to women’s lives for scientists to conclusively look into whether there is a link between depression and female contraception.
Mental health should be an absolute priority, so whilst the medical professionals are looking into hormonal contraceptive solutions that make side effects less unpleasant for men, let’s hope the same level of effort is being focused on a side effect free solution for women too.